Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Formulas

FOUR Score (Full Outline of UnResponsiveness) Intubated Coma Scale (0–16)

Calculate Eelco Wijdicks’ 4-domain neurocritical care FOUR Score (Eye 0–4, Motor 0–4, Brainstem Reflexes 0–4, Respiration/Ventilator Drive 0–4) to grade intubated coma, locked-in syndrome, and uncal herniation.

Why Glasgow Coma Scale fails in intubated ICU patients—and how FOUR Score fixes it!

Nearly half of neuro-ICU coma patients have an endotracheal tube in place, rendering the Verbal component of the Glasgow Coma Scale untestable ("1T")—AND GCS includes zero brainstem pupil/corneal reflexes or respiratory drive patterns! Eelco F. M. Wijdicks et al. at Mayo Clinic (Annals of Neurology, 2005) replaced GCS with the symmetric 4×4 FOUR Score (0–16 points): Eye response (E0–E4; E4 = eyelids open or blinking on command—catching Locked-In Syndrome that GCS misses!), Motor response (M0–M4; M4 = thumbs-up/fist/peace sign), Brainstem reflexes (B0–B4: pupil, corneal, and cough reflexes; B0 = all three absent!), and Respiration (R0–R4; R1 = breathes above ventilator rate, R0 = breathes AT ventilator rate or apnea)!

Every point drop on the 0–16 FOUR Score increases in-hospital mortality odds by ~20%–25%, and a total score of 0 (E0 M0 B0 R0) immediately flags loss of all cortical and brainstem reflexes prompting formal brain-death evaluation!

Total FOUR Score (0–16)Neurocritical Care PatternClinical Prognostic Implication
0 Points (E0 M0 B0 R0)Absent Pupil, Corneal, Cough & Spontaneous DriveConsider Brain-Death Evaluation Protocol
1 – 7 Points (e.g., E1 M2 B2 R1 = 6)Deep Coma / Early Brainstem CompressionHigh ICU Mortality; Urgent ICP / Herniation Action
8 – 16 Points (e.g., E3 M4 B4 R3 = 14)Preserved Brainstem & Localizing/Command MotorFavorable Awakening Trajectory

Total 16-Point Mayo Clinic FOUR Coma Score (E + M + B + R)

Verifies each of the four domains B2:B5 lies within [0, 4] and sums E + M + B + R.

=IF(OR(COUNTA(B2:B5) < 4, MIN(B2:B5) < 0, MAX(B2:B5) > 4), "Invalid FOUR Subscore (0-4)", SUM(B2:B5))

FOUR Score Brainstem Alert & Coma Severity Tier

Flags FOUR = 0 (all reflexes & drive absent), B4 <= 1 critical brainstem loss, Severe Coma (1–7), Moderate (8–12), or Mild/Alert (13–16).

=IF(OR(COUNTA(B2:B5) < 4, MIN(B2:B5) < 0, MAX(B2:B5) > 4), "Invalid FOUR Subscore (0-4)", IF(SUM(B2:B5) = 0, "FOUR = 0: Absent Cortical & Brainstem Function", IF(SUM(B2:B5) <= 7, "Severe Coma (FOUR 1-7)", IF(SUM(B2:B5) <= 12, "Moderate Impairment (FOUR 8-12)", "Mild Impairment / Alert (FOUR 13-16)"))))

Try the example

Use the original values or change them to test your understanding.

Further reading